Format

Send to

Choose Destination
JOP. 2004 Nov 10;5(6):502-4.

Recurrent acute pancreatitis possibly induced by atorvastatin and rosuvastatin. Is statin induced pancreatitis a class effect?

Author information

1
Department of Internal Medicine, Unity Health System, Rochester, NY 14626, USA. ssingh@unityhealth.org

Abstract

CONTEXT:

Few data exist about the incidence of drug-induced pancreatitis in the general population. Drugs are related to the etiology of pancreatitis in about 1.4-2% of cases. While statins are generally well tolerated they have been known to be associated with pancreatitis. Acute pancreatitis has been reported in a few cases treated with atorvastatin, fluvastatin, lovastatin, simvastatin and pravastatin.

CASE REPORT:

We report the case of a 77-year-old patient who developed acute pancreatitis after treatment with rosuvastatin, which resolved on withdrawal of the medication. She had a similar episode of pancreatitis a year ago precipitated by atorvastatin, which resolved on withdrawal. Extensive workup on both occasions failed to reveal any other etiology for the pancreatitis.

CONCLUSION:

To our knowledge this is the first report of rosuvastatin-induced pancreatitis. The occurrence of pancreatitis with two different statins in our patient argues that statins induced pancreatitis may be a class-effect of statins. With statin prescriptions on the rise clinicians need to be aware of this complication of statin treatment and remember that the newest statin, rosuvastatin is not dissimilar to the other statins in causing pancreatitis.

PMID:
15536291
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for JOP. Journal of the Pancreas (Online)
Loading ...
Support Center